Volume 35 Number 5 | October 2021
Brandy D. Gunsolus, DCLS, MLS(ASCP)CM
A 19-year-old female was transferred to a tertiary academic medical center from an outside facility for persistent hypoglycemia requiring IV D10 infusion. Patient reports the hypoglycemic episodes began at the end of February 2021, for which she has had an outpatient workup performed by both her general practitioner and an endocrinologist, both of which were unrevealing. No radiology was ordered by the endocrinologist since the laboratory evaluation was unremarkable. Her current state requires ICU monitoring as her glucose drops to low 40s, improves with eating crackers to the 50s, and then drops down to the 40s again in a short time frame.
Past surgical history includes an appendectomy two years prior and tonsillectomy seven years prior. No other issues other than reactive hypoglycemia. Height 5’1”, BMI 24, blood pressure 91/51, heart rate 66 beats per minute, temperature 36.5 °C, 20 respirations per minute. Patient was given octreotide and 10mg dexamethasone prior to transfer from outside facility.
Initial lab results upon admission:
|Drugs of Abuse, Urine||Negative|
|Vitamin B12||132 pg/mL||L|
Patient was identified to have vitamin B12 and folate deficiencies, likely causing macrocytic anemia, but that is not the cause of the hypoglycemic events. The patient’s cortisol level was depressed, however, she was given dexamethasone by the outside facility just prior to transfer; dexamethasone suppresses cortisol release making this lab value uninterpretable. Octreotide suppresses endogenous insulin, so how was she still having hypoglycemic episodes, especially those that were barely responding to carbohydrate intake?
The patient underwent a strict 48-hour inpatient fast and exhibited no hypoglycemic symptoms, nor did she have any glucose levels that fell below 65 mg/dL. She was then allowed to eat a normal meal that evening and have visitors the next day. The following day shortly after she awakened, she had another hypoglycemic episode; glucose dropped to 52 mg/dL, patient was given crackers and juice which rose it to 69 mg/dL, and then it dropped to 47 shortly after eating.
The team ordered an insulin level to be urgently drawn, which was performed in-house on the DiaSorin Liaison XL platform. The insulin result was <0.87 uIU/mL. This made no sense to patient care team. How was she having these hypoglycemic episodes, but doesn’t have any insulin in her system?
The patient’s mother was visiting later that day and was observed going through the patient’s purse. An orange injectable pen was seen in the patient’s purse and a resident asked the patient about it. The patient said it was her boyfriend’s, who is a type 1 diabetic, and she carries an extra pen in her purse for him. Having this new information, we found a reference lab who performed an insulin test that detected both endogenous insulin and insulin analogues. ARUP’s insulin immunoassay test fit the need and we sent the same specimen that had resulted as <0.87 uIU/mL on the in-house insulin assay. The result from ARUP was 19.15 uIU/mL. This confirmed that analogue insulin was in the patient’s system causing her hypoglycemia.
The member of the patient care team confronted the patient regarding purposely injecting herself with the insulin pen to cause attention via medical treatment. The patient subsequently yelled obscenities at the individual and left against medical advice. Had the care team not known about our in-house insulin test assay only detecting endogenous insulin, the team may have never determined the real cause of her hypoglycemic episodes. This was a win for the Doctor of Clinical Laboratory Science (DCLS) being a part of interdisciplinary patient care.
Brandy D. Gunsolus is Doctor of Clinical Laboratory Science at Augusta University Medical Center in Augusta, Georgia.
Photo credit: Brian J. Matis